Send to:

Choose Destination
See comment in PubMed Commons below
J Am Geriatr Soc. 2007 Feb;55(2):271-6.

Adverse drug events resulting from patient errors in older adults.

Author information

  • 1Meyers Primary Care Institute, Worcester, Massachusetts 01605, USA.



To characterize the types of patient-related errors that lead to adverse drug events (ADEs) and identify patients at high risk of such errors.


A subanalysis within a cohort study of Medicare enrollees.


A large multispecialty group practice.


Thirty thousand Medicare enrollees followed over a 12-month period.


Primary outcomes were ADEs, defined as injuries due to a medication, and potential ADEs, defined as medication errors with the potential to cause an injury. The subset of these events that were related to patient errors was identified.


The majority of patient errors leading to adverse events (n=129) occurred in administering the medication (31.8%), modifying the medication regimen (41.9%), or not following clinical advice about medication use (21.7%). Patient-related errors most often involved hypoglycemic medications (28.7%), cardiovascular medications (21.7%), anticoagulants (18.6%), or diuretics (10.1%). Patients with medication errors did not differ from a comparison group in age or sex but were taking more regularly scheduled medications (compared with 0-2 medications, odds ratio (OR) for 3-4 medications=2.0, 95% confidence interval (CI)=0.9-4.2; OR for 5-6 medications=3.1, 95% CI=1.5-7.0; OR for >or=7 medications=3.3, 95% CI=1.5-7.0). The strongest association was with the Charlson Comorbidity Index (compared with a score of 0, OR for a score of 1-2=3.8, 95% CI=2.1-7.0; OR for a score of 3-4=8.6, 95% CI=4.3-17.0; OR for a score of >or=5=15.0, 95% CI=6.5-34.5).


The medication regimens of older adults present a range of difficulties with the potential for harm. Strategies are needed that specifically address the management of complex drug regimens.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Write to the Help Desk